North Carolina, 2009Damaging Wind in North Carolina, February 11, 2009
February 11, 2009 · NWS MRX · 1 event in 1 county or zone
A strong cold front passed across southwest North Carolina during the afternoon and evening hours. A squall developed ahead of it producing widespread wind damage across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed across southwest North Carolina during the afternoon and evening hours. A squall developed ahead of it producing widespread wind damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 11, 2:51 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Feb 11, 2:51 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST WED FEB 11 2009
.SHORT TERM (TONIGHT AND THURSDAY)...SQUALL LINE WILL BE MOVING
THROUGH THE AREA THIS AFTERNOON AND INTO THE EVENING. AHEAD OF THE
LINE...GRADIENT WINDS ARE GENERALLY 20 TO 30 MPH WITH GUSTS TO 40 IN
THE VALLEY...WITH GUSTS IN THE HIGHER ELEVATIONS APPROACHING 70 MPH.
SEVERE POTENTIAL REMAINS FOR THE ENTIRE AREA AS CONVECTION WILL MIS
HIGHER WINDS ALOFT TO THE SURFACE...WITH SOME TORNADO POTENTIAL IN
SOUTHERN AREAS WHERE SURFACE DEWPOINTS ARE HIGHER AND WINDS ARE
BACKED. TIMING THE LINE TAKES IT TO OUR EASTERN BORDER AROUND 01Z.
WILL END POPS AT MIDNIGHT. BEHIND THE SQUALL LINE...WINDS WILL SHIFT
TO THE WEST...AND SHOULD DECREASE GRADUALLY. THE HIGH WIND WARNING
FOR THE PLATEAU WILL BE DOWNGRADED TO AN ADVISORY OVERNIGHT...WHILE
THE WARNING FOR THE MOUNTAINS WILL BE MAINTAINED. THE WIND ADVISORY
FOR THE VALLEY WILL BE MAINTAINED. MODELS INDICATE CLEARING SKIES
LATE TONIGHT AS THE UPPER TROUGH MOVES EAST...AND WE SHOULD BE CLEAR
BY DAYBREAK THURSDAY.
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...SURFACE HIGH WILL
EXIT THE AREA ON FRIDAY WITH A LOW PRESSURE SYSTEM REACHING IN FOR
FRIDAY NIGHT. WIDESPREAD PRECIP WILL SLIDE THROUGH AS THE SYSTEM
MOVES ACROSS THE CWA FRIDAY NIGHT INTO SATURDAY MORNING. A FEW
SHOWERS MAY LINGER INTO SATURDAY EVENING...MAINLY OVER NORTHERN
LOCATIONS AND EASTERN MOUNTAINS. A WEAK SHORT WAVE SLIDES THROUGH
TO OUR NORTH SUNDAY NIGHT FOR A FEW CLOUDS POSSIBLE ACROSS THE
NORTHERN AREAS. HIGH PRESSURE BUILDS IN FOR MONDAY AND
TUESDAY...ANOTHER SYSTEM PUSHES IN TUESDAY NIGHT AND WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 41 62 37 61 42 / 10 0 0 20 60
KNOXVILLE AIRPORT, TN 40 58 34 60 42 / 20 0 0 10 60
OAK RIDGE, TN 39 58 34 60 42 / 10 0 0 10 60
TRI CITIES AIRPORT, TN 40 56 32 58 38 / 80 0 0 10 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 4 AM EST THURSDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DGS/MJBHazardous weather outlook, Feb 11, 5:00 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST WED FEB 11 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST WED FEB 11 2009 /400 AM CST WED FEB 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...HIGH WIND WARNING FOR THE HIGHER ELEVATIONS TODAY AND TONIGHT...
...WIND ADVISORY FOR THE GREAT TENNESSEE VALLEY FOR TODAY...
A STRONG LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS
ASSOCIATED STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY
TODAY. SOUTHERLY WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO
60 MPH ACROSS THE HIGHER TERRAIN WITH 20 TO 35 MPH WINDS COMMON
OVER THE GREAT TENNESSEE VALLEY. WINDS WILL BECOME WESTERLY BEHIND
A COLD FRONT PASSAGE THIS EVENING...THEN DIMINISH.
A SQUALL LINE OF THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS
COLD FRONT THIS AFTERNOON...BRINGING THE POTENTIAL FOR WIDESPREAD
DAMAGING WINDS. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.
GH
In the hours before
Local storm report, Feb 11, 4:17 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST KINGSTON 35.87N 84.51W
02/11/2009 E0 MPH ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN KINGSTON. RPORTED BY DISPATCH.
&&
GRCLocal storm report, Feb 11, 4:23 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG ATHENS 35.45N 84.60W
02/11/2009 MCMINN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.
&&
GRCLocal storm report, Feb 11, 4:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG MAYNARDVILLE 36.25N 83.81W
02/11/2009 UNION TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.
0450 PM TSTM WND DMG BUFFALO SPRINGS 36.22N 83.57W
02/11/2009 GRAINGER TN TRAINED SPOTTER
LARGE TREES AND POWERLINES DOWN IN BUFFALOE
SPRINGS.REPORTED BY SPOTTER.
&&
GRCLocal storm report, Feb 11, 5:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG JONESVILLE 36.69N 83.12W
02/11/2009 LEE VA TRAINED SPOTTER
NUMEROUS TREES AND POWERLINES DOWN IN JONESVILLE.
REPORTED BY SPOTTER.
&&
GRCLocal storm report, Feb 11, 5:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
517 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG SEVIERVILLE 35.89N 83.58W
02/11/2009 SEVIER TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.
&&
GRCLocal storm report, Feb 11, 5:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG 5 E TELLICO PLAINS 35.37N 84.21W
02/11/2009 MONROE TN LAW ENFORCEMENT
SEVERAL TREES DOWN. REPORTED BY DISPATCH.
&&
FEF/DAEThunderstorm Wind, Clay
- When
- February 11, 5:30 PM EST to 5:40 PM EST
- Where
- Clay County, 0.57 mi E of Hayesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.050, -83.820
The highway department reported a few trees downed by thunderstorm winds at Hayesville and the rest of the county as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, February 11, 20091 death · $905,000 · 74 kt wind · 55 events
- High Wind in Ohio, February 11, 20091 death · 2 injured · 66 kt wind · 32 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 20091 injured · $17 million · 68 kt wind · 38 events
- Extreme Cold in Wisconsin, February 11, 20091 death · 1 event
- Tornado and Hail in Tennessee, February 11, 2009$830,000 · EF1 · 40 events
- Damaging Winds and High Wind in Kentucky, February 11, 2009$726,000 · 62 kt wind · 53 events
- Damaging Winds and High Wind in Pennsylvania, February 11 to 12, 2009$2.1 million · 80 kt wind · 28 events
- Tornado and Hail in Louisiana, February 11, 2009$553,000 · EF1 · 19 events
- High Wind in Kentucky, February 11, 2009$1.4 million · 63 kt wind · 22 events
- High Wind in Illinois, February 11, 2009$3.0 million · 52 kt wind · 3 events
- Damaging Winds and High Wind in Ohio, February 11 to 12, 2009$1.2 million · 61 kt wind · 17 events
- Damaging Winds and High Wind in West Virginia, February 11 to 12, 2009$1.0 million · 54 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154274.